Ticlopidine can cause life-threatening hematological adverse reactions, including neutropenia/agranulocytosis, thrombotic thrombocytopenic purpura (TTP) and aplastic anemia.
- Among 2048 patients in clinical trials in stroke patients, there were 50 cases (2.4%) of neutropenia (less than 1200 neutrophils/mm3), and the neutrophil count was below 450/mm3 in 17 of these patients (0.8% of the total population).
- One case of thrombotic thrombocytopenic purpura was reported during clinical trials in stroke patients. Based on postmarketing data, US physicians reported about 100 cases between 1992 and 1997. Based on an estimated patient exposure of 2 million to 4 million, and assuming an event reporting rate of 10% (the true rate is not known), the incidence of ticlopidine-associated TTP may be as high as one case in every 2000 to 4000 patients exposed.
- Aplastic anemia was not seen during clinical trials in stroke patients, but US physicians reported about 50 cases between 1992 and 1998. Based on an estimated patient exposure of 2 million to 4 million, and assuming an event reporting rate of 10% (the true rate is not known), the incidence of ticlopidine-associated aplastic anemia may be as high as one case in every 4000 to 8000 patients exposed.
Monitoring of Clinical and Hematologic Status:
- Severe hematological adverse reactions may occur within a few days of the start of therapy.
- The incidence of TTP peaks after about 3 to 4 weeks of therapy and neutropenia peaks at approximately 4 to 6 weeks.
- The incidence of aplastic anemia peaks after about 4 to 8 weeks of therapy.
- The incidence of the hematologic adverse reactions declines thereafter. Only a few cases of neutropenia, TTP, or aplastic anemia have arisen after more than 3 months of therapy.
- Hematological adverse reactions cannot be reliably predicted by any identified demographic or clinical characteristics. During the first 3 months of treatment, patients receiving ticlopidine must, therefore, be hematologically and clinically monitored for evidence of neutropenia or TTP. If any such evidence is seen, ticlopidine should be immediately discontinued.
- The detection and treatment of ticlopidine-associated hematological adverse reactions are further described under WARNINGS.
MONITORING RECOMMENDATIONS RELATED TO BLACK BOX DATA
- Severe hematological problems may occur within a few days after the start of therapy (see below) with incidence decline thereafter. Thus, monitor hematologically and clinically. Immediately discontinue therapy at any evidence of neutropenia or TTP.
- TTP incidence peaks at 3 to 4 wks post therapy initiation.
- Neutropenia risk peaks at 4 to 6 wks post therapy initiation
- Aplastic anemia risk peaks at 4 to 8 weeks post therapy initiation
- Perform CBC with ANC, platelet count, and appearance of the peripheral smear at baseline and every 2 weeks during therapy for first three months. If patients stop therapy in first 3 months continue monitoring for an additional 2 weeks.
Updated January 2018